Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 136, NWS Birmingham, AL

May 4, 2002Autauga County, Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2002, 1:04 PM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2002, 1:04 PM CDT (18:04 UTC)
Expired
May 4, 2002, 1:30 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
May 4, 1:05 PM CDTHail 0.75Millbrook, ALPea to dime size hail was observed just west of Millbrook.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 041804
SVRBHM
ALC001-051-101-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 130 PM CDT

* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRATTVILLE...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MILLBROOK AND
MONTGOMERY.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3257 8654 3239 8658 3228 8604 3250 8599

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:35 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 4, 10:35 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1035 AM CDT SAT MAY 04 2002

VISIBLE SATELLITE IMAGERY SHOWING A FEW BREAKS IN THE OVERCAST OVER
NRN AL...BUT HARD TO DISCERN A NOTICEABLE CLEARING TREND.  UPPER
FLOW IS QUASI-ZONAL...AND DONT SEE ANYTHING TO SUGGEST SIGNIFICANT
SUBSIDENCE (AND HENCE...CLEARING) LATER TODAY.  WILL UPDATE SHORTLY
AND GO A BIT MORE PESSIMISTIC ON THE CLOUDINESS ACRS NRN AL...WHILE
SHADING TEMPS DOWNWARD SLIGHTLY.

PROBABLY SAFE TO REMOVE POPS FROM BHM NWD GIVEN LACK OF LIFT AND
STABILITY OF AIRMASS...BUT WILL NEED TO HOLD ONTO CHC POPS ACRS CNTL
ZONES WHERE RADAR STILL DEPICTS SEVERAL CLUSTERS OF PCPN ATTM.  REST
OF FORECAST LOOKS OK.  UPDATES OUT SHORTLY.  66

.BHM...NONE.

In the hours before

Special weather statement, May 4, 7:42 AM CDT, 5 hours 22 minutes before
ALZ001>050-041500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CDT SAT MAY 04 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOWLY MOVING COLD FRONT IS SITUATED ACROSS CENTRAL ALABAMA THIS
MORNING...FROM NEAR MERIDIAN MISSISSIPPI...TO SOUTH OF BIRMINGHAM...
TO NEAR ANNISTON.  SOUTH OF THE FRONT...THE ATMOSPHERE REMAINS WARM
AND FAIRLY UNSTABLE.  NORTH OF THE FRONT...COOLER AND MORE STABLE
CONDITIONS PERSIST.

ALONG AND JUST NORTH OF THE FRONT...ADDITIONAL LIGHTER RAINFALL WILL
OCCUR THROUGH THE AFTERNOON HOURS.  OVER THE TENNESSEE VALLEY...THE
CHANCE FOR RAINFALL SHOULD BE VERY LOW THROUGH THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
HALF OF ALABAMA THROUGH THIS AFTERNOON. THIS INCLUDES
MONTGOMERY...AUBURN...SELMA...AND TROY.  A FEW STRONG THUNDERSTORMS
COULD DEVELOP TO THE SOUTH OF THE FRONT THIS MORNING AND AFTERNOON.

EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED...EMERGENCY MANAGEMENT
PERSONNEL ACROSS SOUTHERN ALABAMA SHOULD CONTINUE TO MONITOR THE
LATEST WEATHER CONDITIONS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:35 AM CDTFlash Flood WarningBMXFranklin, Lamar, Lawrence, Marion, Winston3 hr
May 4, 2:51 AM CDTFlash Flood WarningBMXLimestone, Madison, Morgan4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.